Arkansas, 2009

Hail and Damaging Winds in Arkansas, June 23, 2009

June 23, 2009 · NWS LZK · 6 events in 5 counties and zones

A weak cold front moved into the state on the 23rd. The front triggered isolated thunderstorms during the heat of the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A weak cold front moved into the state on the 23rd. The front triggered isolated thunderstorms during the heat of the afternoon. A few of the storms were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 23, 1:55 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 23, 1:55 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
255 PM CDT TUE JUN 23 2009

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
WEAK SFC BNDRY/CONVERGENCE AXIS WAS NOTED FM NW TO SE ACRS CNTRL AR
THIS AFTN. DEWPOINTS IN THE 70S HAVE POOLED ALONG THE BNDRY. WITH
AIR TEMPS IN THE MID TO UPR 90S...AFTN HEAT INDICES REACHED THE 105
TO 115 DEGREE RANGE OVR PARTS OF CNTRL AND SRN AR. PLAN ON LETTING
HEAT ADVY TO RMN IN EFFECT UNTIL 7 PM THIS EVENING.

WDLY SCTD CONVECTION WL ALSO CONT INTO THE EVENING HRS...MAINLY
ALONG THE AFOREMENTIONED BNDRY. EXPECT MOST OF THE ACTIVITY TO
QUICKLY DIMINISH WITH THE LOSS OF DAYTIME HEATING.

FOCUS WL CONT ON THE HEAT AND HUMIDITY IN THE COMING DAYS. THE
MODELS INDC THAT THE CENTER OF THE UPR RDG WL STAY TO THE W OF AR
FOR THE NEXT FEW DAYS. MEANWHILE...A NELY SFC FLOW IS PROGGED ACRS
THE FA INTO THU...BRINGING A BIT OF DRIER AIR INTO THE REGION. HAVE
GENERALLY STUCK WITH PERSISTENCE REGARDING TEMPS THRU THE SHORT
TERM. FCST HEAT INDICES WL BE A CLOSE CALL REGARDING HEAT ADVY
CRITERIA. THUS...WL NOT PLACE ANY ADDITIONAL HEADLINES IN THE FCST
AND CONT TO MONITOR TRENDS IN THE COMING DAYS.

A WEAK FNTL BNDRY IS FCST TO APCH NERN AR FRI/FRI NGT. COULD END UP
SEEING A SIMILAR SCENARIO LIKE TODAY...WITH A GOOD WARMUP AHEAD OF
THE FNT ALONG WITH WDLY SCTD CONVECTION. WL KEEP A DRY FCST IN PLACE
FOR FRI ATTM FOR CONSISTENCY AS UPR SUPPORT FOR ORGANIZED STORMS
RMNS LIMITED.
&&

.LONG TERM...SATURDAY THROUGH TUESDAY
HIGH PRESSURE WILL BE LOCATED OVER THE SOUTHERN PLAINS TO BEGIN THE
LONG TERM. DRY WEATHER WILL BE IN PLACE...BEFORE A COLD FRONT
APPROACHES THE STATE SUNDAY. FRONTAL BOUNDARY LOOKS TO STALL AND
REMAIN OVER THE AREA THROUGH TUESDAY MORNING...BUT PRECIPITATION
LOCATION AND AMOUNT WILL BE DEPENDENT ON THE EXACT LOCATION THE
BOUNDARY STALLS. KEPT SLIGHT CHANCES OF SHOWERS AND THUNDERSTORMS IN
THE FORECAST THROUGH TUESDAY MORNING...IN ASSOCIATION WITH THIS
SYSTEM. TEMPERATURES WILL BE WELL ABOVE NORMAL TO BEGIN THE
PERIOD...FALLING BACK TO NEAR NORMAL LEVELS BEHIND THE FRONTAL
BOUNDARY.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ARKANSAS-CLEBURNE-
CONWAY-FAULKNER-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-JACKSON-
JEFFERSON-JOHNSON-LOGAN-LONOKE-MONROE-PERRY-POPE-PRAIRIE-
PULASKI-SALINE-VAN BUREN-WHITE-WOODRUFF-YELL.
&&

SHORT TERM...44 / LONG TERM...60
Hazardous weather outlook, Jun 23, 11:00 AM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1200 PM CDT TUE JUN 23 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-241000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1200 PM CDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY HAS BEEN ISSUED FOR CENTRAL ARKANSAS THROUGH THIS
EVENING. THE COMBINATION OF AFTERNOON TEMPERATURES IN THE MID AND
UPPER 90S...ALONG WITH HIGH HUMIDITY VALUES...WILL PRODUCE DANGEROUS
HEAT INDICES THIS AFTERNOON. HEAT INDEX VALUES BETWEEN 105 AND 110
DEGREES WILL BE COMMON ALONG THE ARKANSAS RIVER VALLEY...AS WELL AS
PARTS OF EAST CENTRAL ARKANSAS. ELSEWHERE...HEAT INDEX VALUES WILL
RANGE FROM 100 TO 105.

HIGH PRESSURE WILL WOBBLE INTO THE SOUTHERN PLAINS TODAY. A
CLOCKWISE FLOW AROUND THE HIGH WILL PUSH A WEAK COLD FRONT INTO
ARKANSAS FROM THE NORTH THIS AFTERNOON AND TONIGHT. THE FRONT WILL
TRIGGER ISOLATED THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE.
THE MAIN CONCERN WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE AFOREMENTIONED FRONT WILL BRING SLIGHTLY COOLER AND DRIER AIR ON
WEDNESDAY AND THURSDAY. IT WILL REMAIN HOT...BUT NOT AS OPPRESSIVE
AS IN RECENT DAYS.

HIGH PRESSURE WILL REMAIN IN THE SOUTHERN PLAINS THROUGH THE WEEKEND
AND EARLY NEXT WEEK. TEMPERATURES WILL REMAIN ABOVE NORMAL...AND NO
ORGANIZED WIDESPREAD PRECIPITATION IS IN THE FORECAST.

YET ANOTHER COLD FRONT IS EXPECTED TO ARRIVE FROM THE NORTH SUNDAY
AND MONDAY. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
ACCOMPANY THE FRONT...AND THERE MAY BE SOME RELIEF FROM THE HEAT
ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. ANY SEVERE WEATHER
WILL BE ISOLATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

46

In the hours before

Special weather statement, Jun 23, 12:44 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
144 PM CDT TUE JUN 23 2009

ARZ021-231930-
JOHNSON-
144 PM CDT TUE JUN 23 2009

...SIGNIFICANT WEATHER ALERT FOR JOHNSON COUNTY UNTIL 230 PM CDT...

AT 144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HORSEHEAD LAKE...MOVING SOUTHWEST AT 10 MPH.

WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH THIS STORM.

AREAS THAT WILL BE AFFECTED INCLUDE HARTMAN.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

44
Special weather statement, Jun 23, 2:04 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
304 PM CDT TUE JUN 23 2009

ARZ031-032-232050-
CONWAY-FAULKNER-
304 PM CDT TUE JUN 23 2009

...SIGNIFICANT WEATHER ALERT FOR CONWAY AND FAULKNER COUNTIES UNTIL
350 PM CDT...

AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR BIRDTOWN AND NEAR SHADY GROVE...MOVING
SOUTHWEST AT 10 MPH.

WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH THIS STORM.

AREAS THAT WILL BE AFFECTED INCLUDE ST. VINCENT...SOLGOHACHIA...
HATTIEVILLE...MORRILTON AND PLUMERVILLE.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

44
Special weather statement, Jun 23, 2:19 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
319 PM CDT TUE JUN 23 2009

ARZ042-043-232050-
GARLAND-SALINE-
319 PM CDT TUE JUN 23 2009

...SIGNIFICANT WEATHER ALERT FOR EASTERN GARLAND AND WESTERN SALINE
COUNTIES UNTIL 350 PM CDT...

AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PARON TO LONSDALE...
MOVING SOUTHWEST AT 5 MPH.

SMALL HAIL...AND WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH
THESE STORMS.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

57
Special weather statement, Jun 23, 2:21 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
321 PM CDT TUE JUN 23 2009

ARZ040-232050-
POLK-
321 PM CDT TUE JUN 23 2009

...SIGNIFICANT WEATHER ALERT FOR POLK COUNTY UNTIL 350 PM CDT...

AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF POLK COUNTY FAIRGROUNDS...MOVING
SOUTHWEST AT 5 MPH.

WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH THIS STORM.

AREAS THAT WILL BE AFFECTED INCLUDE VANDERVOORT AND HATFIELD.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

56
Special weather statement, Jun 23, 2:41 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
341 PM CDT TUE JUN 23 2009

ARZ047-057-232110-
ARKANSAS-MONROE-
341 PM CDT TUE JUN 23 2009

...SIGNIFICANT WEATHER ALERT FOR ARKANSAS AND MONROE COUNTIES UNTIL
410 PM CDT...

AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ST. CHARLES...MOVING SOUTH AT 10 MPH.

WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL IMPACT ETHEL AND ST CHARLES.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

56
Special weather statement, Jun 23, 2:57 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
357 PM CDT TUE JUN 23 2009

ARZ056-232125-
JEFFERSON-
357 PM CDT TUE JUN 23 2009

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY UNTIL 425 PM CDT...

AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHERRILL...MOVING SOUTHWEST AT 10 MPH.

WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH THIS STORM.

AREAS THAT WILL BE AFFECTED INCLUDE ALTHEIMER...LAKE PINE BLUFF...
PINE BLUFF ARSENAL...PINE BLUFF AND WHITE HALL.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

56

The radar

The Little Rock radar (KLZK), 14 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning, 1 hail, 1 heavy rain. Local standard time, as filed.

Lightning, Pulaski

When
June 23, 3:30 PM CST
Where
Pulaski County, 0.54 mi SSE of Woodland Hgts
Property damage
$50,000
Reported by
Newspaper
Coordinates
34.773, -92.397

A lightning strike caused a fire that heavily damaged an office building.

Hail, Desha

When
June 23, 3:55 PM CST
Where
Desha County, 2 mi W of Dumas
Measured
0.75 in hail
Reported by
Public
Coordinates
33.880, -91.515

Thunderstorm Wind, Van Buren

When
June 23, 3:55 PM CST
Where
Van Buren County, 2 mi SW of Choctaw
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.499, -92.425

Some limbs were down across the area.

Heavy Rain, Pulaski

When
June 23, 4:00 PM CST to 4:25 PM CST
Where
Pulaski County, (Lit)little Rock Ada
Reported by
ASOS
Coordinates
34.730, -92.230

The ASOS measured 1.27 inches of rainfall in 25 minutes.

Thunderstorm Wind, Prairie

When
June 23, 4:45 PM CST
Where
Prairie County, 5 mi W of Des Arc
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.970, -91.588

Trees were down along Arkansas Highway 38 west of Des Arc.

Thunderstorm Wind, Bradley

When
June 23, 8:15 PM CST
Where
Bradley County, 1.07 mi SSE of Warren
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
33.606, -92.063

An oak tree fell on top of a car on South Myrtle. The tree also slightly damaged the roof of the home.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179565, 179561, 179564, 179563, 179562, 181370.